Back to Ask the Diabetes Team Ask the Diabetes Team

From Atlanta, Georgia, USA:

My 5 year old son has had Type 1 diabetes for 3 years this week. He has a history of seizures, 12 that we have witnessed. Not just low blood sugars, but true seizures. Who knows how many we missed. We will be going to see an out-of-state specialist in pediatric diabetes soon. Is there a study being done on seizures that I can read about, or any other information I can get about this subject before we go there?

He's had an EEG that read normal. We recently changed to specialists here in Atlanta and they put him on Humalog and Ultralente. That seems to have helped, but I want to know long term problems he may experience as a result of this many seizures.

One other thing I wanted to mention. When he was in the height of all of them (sometimes 2 a month) he had red streaks on his cheeks. When he is having "normal" blood sugars these aren't there. After seizures we noticed it. Could his liver have been harmed? We used Glucagon only one time and that was the only time he didn't throw up afterward. All the other times we used juice (stupidly) to try to bring him out. He always got sick. The reason we didn't use Glucagon was the nurse at Scottish Rite told me that if I did use it he could have another seizure within 24 hours. I didn't want this to happen so I steered clear of Glucagon like the plague only to find out that was the wrong thing to do. They never were alarmed at his seizures so I wasn't either after they were over.


It sounds like you have had a really difficult time with your son's blood sugars. It has been known for decades that low blood sugars can lead to seizures. Fortunately, these seizures rarely lead to permanent problems unless the child suffers some other physical injury during the seizure. Recently there has been some concern that "frequent," "severe" low blood sugars in children under the age of 5 may increase the chance of learning disabilities in the future. It is difficult to say how many seizures a child must have before the risk increases. Since most young children also had severe ketoacidosis at diagnosis, which can cause some brain swelling and possibly increase the risk of learning disabilities, it is difficult to prove what truly increases the risk if there is an increased risk. Learning disabilities are common in boys in general even if they do not have diabetes.

I have never heard of glucagon damaging the liver. I would not be concerned about the red marks on your child's face. As you now know, you should never give anyone anything to drink or eat if they are unconscious or having a seizure as they may choke. It is important to give some food after glucagon as the glucagon only lasts a short time.

I am glad to hear that you are working with your child's physician to try and prevent these severe seizures.


Original posting 3 Mar 1998
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.